[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.129.152. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 16, 1960

AGRANULOCYTOSIS DUE TO ADMINISTRATION OF SALICYLAZOSULFAPYRIDINE (AZULFIDINE)

Author Affiliations

Brooklyn, N. Y.

From the departments of medicine and surgery, Maimonides Hospital, and the State University of New York College of Medicine, Downstate Division.

JAMA. 1960;172(3):237-240. doi:10.1001/jama.1960.63020030002008a
Abstract

Salicylazosulfapyridine (Azulfidine) is an azo compound of salicylic acid and sulfapyridine first introduced in 1942 by Svartz1 for the treatment of ulcerative colitis. In the early clinical trials with this medicament hypersensitivity reactions, particularly drug fever and rash, were noted in about 5% of patients.2 Five instances of leukopenia were observed but no cases of agranulocytosis or nephrolithiasis. Bargen,3 Morrison,4 and others5 have also noted the usefulness of salicylazosulfapyridine and its low incidence of hematological complications.

The first reported instance of agranulocytosis after the use of salicylazosulfapyridine was described by Levy in 1949.6 His patient recovered from a complicating staphylococcic septicemia after treatment with penicillin. We are aware of only one other occurrence of agranulocytosis associated with administration of this drug.7 In view of the extensive use of salicylazosulfapyridine in the treatment of patients with ulcerative colitis, the following case of agranulocytosis is

First Page Preview View Large
First page PDF preview
First page PDF preview
×